post treatment pain increasing

Posted By: jane k

post treatment pain increasing - 03-15-2019 10:46 PM

My husband was diagnosed with stage 4 oral cancer at the end of September. He is a little over 2.5 months out from treatment (radiation and chemo). He didn't have surgery. His pain had started to decrease slowly, but over the past couple weeks, it has increased to where it is debilitating at times. This week he increased his oxy to around the clock (was only taking it at night before) and his doctor increased the Fentanyl patch from 75 to 100 mcg and added nortriptyline. He still gets very intense pain despite the increase in pain meds. In addition to the pain where radiation hit in his jaw and mouth, he now has pain around his right temple. So far, none of the docs has a good explanation for that or a strategy that has relieved pain.

We would be interested in hearing about pain relief that has worked for you - either non-narcotic medication or things that don't involve meds.

Jane
Posted By: ConnieT

Re: post treatment pain increasing - 03-17-2019 05:49 PM

I'm wondering why the pain so much now. My husband ended his rad and chemo for stage 4 beginning of October. I will say it wasn't a picnic for him but now 6 months out, he's had some pain where a tooth was extracted but not really complained of anything else. I always like to look for the root cause or origin of symptoms and wonder what would be causing his pain at this point. Hoping some of the seasoned members have some thoughts for you. I will say mine barely took pain meds during or after treatment. The feeding tube was the most painful thing for him. I suppose everyone is different explains a lot.
Posted By: jane k

Re: post treatment pain increasing - 03-19-2019 02:42 PM

Thanks for your response, Connie. The pain had subsided a month or two after treatment, but now has ramped up in intensity to a level of 7 out of 10. It isn't all the time, just when he gets up after a nap. He paces and does neck stretches for about 10 minutes to work through it. The docs don't seem to have an idea about the root cause, which in addition to pain that isn't under control, is an additional source of frustration.
Jane
Posted By: TongueCancerBeGone

Re: post treatment pain increasing - 05-09-2019 02:49 AM

It has been awhile Jane, now is your husband now?
Posted By: Tom In VA Beach VA

Re: post treatment pain increasing - 09-27-2019 12:11 AM

i have been seeing a return of pain when i try to eat after the 7 week radiation and chemo therapy. Stage IV orophalangeal cancer. just finished treatment 4 weeks ago. The pain is no fun. It's definately worse when I"m eating. I'm treating it with advil and magic mouthwash first, then tramdol and then liquid oxy if i have to.... i wonder a bit if it's not a return of the thrush I had at the end of the treatment. Anyone else have that experience? tom
Posted By: PaulB

Re: post treatment pain increasing - 09-27-2019 11:22 PM

Tom,

You’re right, it could be thrush! It’s a pesky condition, that actually could become invasive candiasis that could go further into your esophagus, blood stream, which happened to me! Treatment usually consists of anti-fungal meds. The doctors office can look in your tongue/throat to see it and or do a culture swab.

Good luck
Posted By: ArdenDD

Re: post treatment pain increasing - 09-29-2019 05:42 PM

My husband was also bothered by thrush, made a bit more complicated because they needed a med that he could take via tube and wouldn’t interact with methadone to cause heart issues. The biggest issue now seems to be the constant thick mucous, for which he is swishing several times/day; taking guafenesine to thin it out and running a nightly vaporizer. His pain level has dropped to a level 2-3 but it’s still too painful to swallow.

We are wondering how far out the mucous issues will continue.
Posted By: KristenS

Re: post treatment pain increasing - 09-30-2019 01:55 AM

I know this is different, but when my daughter was a baby and she was nursing, we treated her thrush with something we could swab in her mouth (and on mom, of course, so I wouldn't catch it and get infected too) ... I forget what the stuff was called, something violet, but is that an option? Something you can swab on the spots of thrush to keep them under control? If it works for babies and nursing mothers, it is definitely worth a try (because getting thrush as a nursing mom is no joke either).
© 2020 Oral Cancer Support - Survivor / Patient Forum